Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low CD4
Nov 22, 2005

I have been HIV+ for about 22 years, and have been able to achieve undetectable viral loads with several different regimens. When I have to change regimens, it is due to side effects rather than any resistance problem.

My CD4 counts are usually 200-350, even after years of an undetectable viral load. My percentages are usually in the high 20s. Is there anything I can do to boost the CD4 counts, and is that even an important consideration - I am in excellent health otherwise.

Response from Dr. Sherer

The best way to raise CD4 cells is with effective antiretroviral therapy. It sounds as though you have achieved this, as well as undetectable viral loads, in spite of your need to change regimens due to side effects.

It's useful that you mention that the percent CD4 cells is higher than one might expect with the absolute number, as it is also a useful number to monitor.

There are studies of IL-II, which is an immunologically active chemokine that raises CD4 cell counts, that show a significant rise of CD4 cells (50-150) while people take the drug. There are some side effects - fatigue, for example - that can be an issue, and it has never been shown that these added CD4 cells make a difference in the likelihood of HIV disease progression.

It sounds as though you have done well living with the virus for 22 years, and that you are in good shape with your current regimen and CD4 cells. I would not personally advise a change at present. I suggest that you talk to your doctor about these issues.


Previous
No Meds ??
Next
results resistance test

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement